Vol. 22, No. 1, 1967

Download this article
Download this article. For screen
For printing
Recent Issues
Vol. 290: 1  2
Vol. 289: 1  2
Vol. 288: 1  2
Vol. 287: 1  2
Vol. 286: 1  2
Vol. 285: 1  2
Vol. 284: 1  2
Vol. 283: 1  2
Online Archive
Volume:
Issue:
     
The Journal
Editorial Board
Officers
Special Issues
Submission Guidelines
Submission Form
Subscriptions
Contacts
Author Index
To Appear
 
ISSN: 0030-8730
An integral inequality with applications to the Dirichlet problem

James Calvert

Vol. 22 (1967), No. 1, 19–29
Abstract

An existence theorem for the elliptic equation Δuqu = f can be based on minimization of the Dirichlet integral D(u,u) = |∇u|2 + q|u|2 dx. The usual assumption that q(x) 0 is relaxed in this paper.

Actually the paper deals directly with the general second order formally self-adjoint elliptic differential equation i,kDt(aikDku) + qu = f where q(x) is positive and “not too large” in a sense which will be made precise later. The technique consists in showing that the quadratic form whose Euler-Lagrange equation is the P.D.E. above is positive for a sufficiently large class of functions.

Mathematical Subject Classification
Primary: 35.04
Milestones
Received: 3 October 1966
Published: 1 July 1967
Authors
James Calvert